Virginia, 2023Debris Flow and Damaging Winds in Virginia, March 3, 2023
March 3, 2023 · NWS RNK · 7 events in 5 counties and zones
A strong cold front passed through the region on March 3rd, 2023 and resulted in a line of storms that produced damaging wind gusts across southern Virginia. The line of storms also produced locally heavy rainfall, with rates briefly as high as 3 inches per hour as they passed across Pulaski County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- $12,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front passed through the region on March 3rd, 2023 and resulted in a line of storms that produced damaging wind gusts across southern Virginia. The line of storms also produced locally heavy rainfall, with rates briefly as high as 3 inches per hour as they passed across Pulaski County. These rates contributed to a debris flow between the communities of Dublin and Radford which blocked an intersection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 3, 2:15 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Mar 3, 2:15 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
215 PM EST Fri Mar 3 2023
.SYNOPSIS...
A cold front will cross the Appalachian Mountains tonight to
bring gusty winds and rain. The gusty winds will persist into
Saturday but fade by Saturday night as high pressure arrives.
Milder and drier conditions are expected for Sunday and Monday,
but the next chance of rain may come by Monday night.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 215 PM EST Friday...
Confidence is high for gusty winds tonight into Saturday.
The atmosphere remains stable with high pressure wedged against
the eastern slopes of the Appalachian Mountains. A cool
easterly flow and widespread cloud cover will limit any warming
for the remainder of this afternoon. Low clouds with some
occasional rain or drizzle should persist during this time. High
temperatures were kept well below most of the model guidance as
they are not handling the wedge at all. Only the cooler MET
guidance appears to have any idea about this situation.
Temperatures may start to creep up along the North Carolina and
Virginia border late this evening as the cool wedge starts to
weaken in response to an approaching cold front. A line of
showers just ahead of the front should approach the western
mountains by 6 PM EST and exit east of Route 29 around 11 PM
EST. The wind shear is extremely impressive, but the question
remains about getting any kind of CAPE at all to allow mixing of
the stronger winds aloft down toward the surface and to promote
enough convective growth to spark isolated rumbles of thunder.
If the storms get strong enough west of the Blue Ridge, then
there remains a risk of damaging winds and an isolated tornado.
Winds will increase from the southeast this evening as the cold
front approaches. A strong low-level jet reaching 60 knots will
pass overhead tonight. After the frontal passage, winds should
swing around to the west. Model soundings show strong gusts
overnight and into Saturday morning, so no changes have been
made to the wind headlines. A few upslope showers or snow
flurries may occur across western Greenbrier County on Saturday
morning, but all locations should see clearing skies as drier
air arrives in the afternoon. Dewpoints were decreased across
the Piedmont due to the expected downsloping and mixing. There
should be a notable gradient in high temperatures with 40s in
southeast West Virginia and 60s east of the Blue Ridge.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 130 PM EST Friday...
Dry through most of the period, with mountain showers
associated with a cold front on Monday night...
Looking to Saturday night, high pressure will gradually drift
eastward, settling across the central Appalachians by dawn
Sunday. Wind speeds will have diminished significantly by this
point, becoming near-calm for most locations. Combine the light
winds with clear skies, and we can expect strong radiational
cooling that will allow temperatures to fall to near or below
freezing areawide, with deeper valleys likely to dip into the
20s. This will be the coldest night of this 3-day period.
High pressure will then continue east, allowing winds to
eventually switch from a southerly direction to make for a
gradual warmup into Monday night. Sunshine will be abundant on
Sunday as high pressure passes overhead, with increasing clouds
on Monday as another cold front approaches from the west. With
polar air locked well to the north of our area and modest upper
level ridging developing early next week, temperatures will
remain 6-10 degrees above normal for Sunday and anywhere from 8
to 14 degrees above normal for Monday.
A cold front will arrive Monday night, bringing rain showers
mainly to the mountains, which are expected to diminish due to
downsloping as they pass east toward the Piedmont. As such, the
higher terrain from southeast West Virginia through the North
Carolina High Country can expect the highest rainfall amounts,
though no more than a quarter inch seems likely at this point.
Forecast confidence is high.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 145 PM EST Friday...
Temperatures return to near-normal, mainly dry through the
period...
With the passage of a cold front before dawn on Tuesday,
Canadian high pressure will build across the lower Mid-Atlantic
through the day, resulting in gusty northwest winds. May see
rain showers linger into early afternoon across southeast West
Virginia, however these will diminish as drier air builds in.
Clouds will linger longer into the day across the mountains, but
will break up further east to allow for afternoon sunshine
across the Piedmont in the downslope windflow, which will make
for a wide gradient in afternoon high temperatures.
Cool high pressure will then maintain control of the weather
pattern for Wednesday and Thursday, with temperatures returning
closer to normal for what will be the second week of March. This
will include the likelihood of freezing overnight temperatures
across the region, which may impact vegetation which is
sensitive to the cold that may have already begun sprouting.
Weather forecast models have all backed off on precipitation
chances for Wednesday and Thursday with a low pressure system
developing across the Mid-Mississippi River Valley, with the
brunt of the energy remaining to our west. Have lowered rain
chances for the middle of next week with this latest forecast
package, but opted not to remove them outright until consistency
develops within the consecutive updates of the model data.
Forecast confidence is average, but remains low regarding the
midweek system.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 120 PM EST Friday...
Conditions have deteriorated to LIFR at BCB, BLF, and DAN at
this hour. ROA has reached IFR, while LWB and LYH have worsened
to MVFR. Confidence is high that all of these terminals will
fall to IFR/LIFR during the remainder of this afternoon due to
a cool easterly flow and substantial cloud cover. BLF will have
a low-level wind shear threat for the rest of today due to a
strong low-level jet approaching from the west.
The poor aviation conditions will not improve until after a
cold front arrives later tonight. A gusty line of showers could
reach BLF and LWB by 00Z/7 PM EST and exit east of LYH and DAN
toward 04Z/11 PM EST. There is a slight threat of thunder
embedded within this line, but confidence remains too low to
mention in the TAFs. However, winds will increase considerably
as they shift from the southeast ahead of the line toward the
west behind it. Low-level wind shear has been inserted into all
terminals to accompany the timeframe for the passage of this
line of showers and possible thunderstorms.
Winds will gust even higher after the frontal passage during
late tonight into Saturday morning. Surface gusts could reach
30-40 knots for all terminals. Some locations along the higher
elevations may see higher values such as in the northwest North
Carolina mountains where surface gusts of 40-50 knots may be
possible. Conditions will improve to VFR east of the Blue Ridge
during Saturday morning, but it may take until Saturday
afternoon for locations west of the Blue Ridge to exit MVFR/IFR
due to low clouds. Winds should gradually diminish toward
Saturday evening as high pressure approaches.
Extended Aviation Outlook...
High pressure should build across the Mid Atlantic on Saturday
night, so good flying weather is expected for Sunday and
Monday. Clouds should increase by late Monday as a cold front
approaches to provide showers and potential MVFR conditions for
Monday night into Tuesday west of the Blue Ridge. However, the
moisture may struggle to reach the Piedmont and not cause much
impact. Gusty winds and an improvement to VFR is anticipated for
Wednesday as high pressure returns.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 7 PM EST this evening for VAZ015.
High Wind Warning from 7 PM this evening to 10 AM EST Saturday
for VAZ015.
Wind Advisory until 10 AM EST Saturday for VAZ007-009>014-
016>020.
Wind Advisory from 10 PM this evening to 10 AM EST Saturday
for VAZ022>024.
NC...Wind Advisory until 7 PM EST this evening for NCZ001-002-018.
High Wind Warning from 7 PM this evening to 10 AM EST Saturday
for NCZ001-002-018.
WV...Wind Advisory until 7 PM EST this evening for WVZ508.
High Wind Warning from 7 PM this evening to 10 AM EST Saturday
for WVZ508.
Wind Advisory until 10 AM EST Saturday for WVZ042>044-507.
&&
SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...NF
LONG TERM...NF
AVIATION...PWHazardous weather outlook, Mar 3, 3:41 AM EST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
341 AM EST Fri Mar 3 2023
NCZ003>005-019-020-VAZ032>035-043>047-040845-
Surry-Stokes-Rockingham-Wilkes-Yadkin-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
341 AM EST Fri Mar 3 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
There is a marginal risk of severe weather and excessive rainfall
today and tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>014-016>020-WVZ042>044-507-040845-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
341 AM EST Fri Mar 3 2023
...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM EST
SATURDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a slight risk of severe weather and a marginal risk of
excessive rainfall today and tonight. Damaging winds and isolated
tornadoes are the main severe threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001-002-018-VAZ015-WVZ508-040845-
Ashe-Alleghany NC-Watauga-Grayson-Western Greenbrier-
341 AM EST Fri Mar 3 2023
...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS
EVENING...
...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
SATURDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
High Wind Warning.
There is a slight risk of severe weather and a marginal risk of
excessive rainfall today and tonight. Damaging winds and isolated
tornadoes are the main severe threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
VAZ022>024-040845-
Roanoke-Botetourt-Rockbridge-
341 AM EST Fri Mar 3 2023
...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST
SATURDAY...
This Hazardous Weather Outlook is for west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a marginal risk of severe weather and excessive rainfall
today and tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ006-VAZ058-059-040845-
Caswell-Halifax-Charlotte-
341 AM EST Fri Mar 3 2023
This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.
.DAY ONE...Today and tonight.
There is a marginal risk of severe weather today and tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 3, 4:52 PM EST, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
452 PM EST Fri Mar 3 2023
NCZ001-002-018-019-032215-
Ashe NC-Wilkes NC-Watauga NC-Alleghany NC-
452 PM EST Fri Mar 3 2023
...Showers and isolated thunderstorms with gusty winds will impact
portions of Alleghany, Wilkes, eastern Watauga and central Ashe
Counties in northwestern North Carolina through 515 PM EST...
At 451 PM EST, Doppler radar was tracking showers and isolated
thunderstorms along a line extending from near West Jefferson to
Wilbar to Wilkesboro Reservoir. Movement was northeast at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Buck around 455 PM EST.
North Wilkesboro and Wilkesboro around 500 PM EST.
Laurel Springs and Fairplains around 505 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3607 8144 3609 8146 3610 8153 3612 8155
3612 8162 3632 8168 3654 8138 3654 8095
3647 8095 3645 8098 3642 8096 3640 8097
3629 8087 3600 8130 3600 8133
TIME...MOT...LOC 2151Z 237DEG 47KT 3636 8149 3625 8133 3609 8129
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PHThunderstorm Wind, Tazewell
- When
- March 3, 5:01 PM EST
- Where
- Tazewell County, 0.69 mi N of Cedar Bluff
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.090, -81.770
A couple of trees were blown down by thunderstorm wind gusts.
Thunderstorm Wind, Smyth
- When
- March 3, 5:30 PM EST
- Where
- Smyth County, 0.55 mi W of Chilhowie
- Measured
- 55 kt (63 mph) estimated gust
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.800, -81.680
Several trees were uprooted by thunderstorm wind gusts.
Thunderstorm Wind, Smyth
- When
- March 3, 5:35 PM EST
- Where
- Smyth County, 0.55 mi W of Saltville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.880, -81.760
Thunderstorm winds uprooted several trees. Across Smyth county over 450 people were without power.
Thunderstorm Wind, Smyth
- When
- March 3, 6:14 PM EST
- Where
- Smyth County, Sugar Grove
- Measured
- 55 kt (63 mph) estimated gust
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.770, -81.400
Several trees were blown down by thunderstorm wind gusts.
Thunderstorm Wind, Carroll
- When
- March 3, 7:25 PM EST
- Where
- Carroll County, 4.91 mi SW of Laurel Fork
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.663, -80.573
One tree was blown down by thunderstorm wind gusts at the intersection of Willis Gap Road and Brady Pike.
Thunderstorm Wind, Patrick
- When
- March 3, 7:36 PM EST
- Where
- Patrick County, 1.49 mi NNW of Woolwine
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.800, -80.290
One tree was blown down by thunderstorm wind gusts in the 11000 block of Woolwine Highway.
Debris Flow, Pulaski
- When
- March 3, 8:05 PM EST
- Where
- Pulaski County, 1.39 mi SE of Fairlawn to 1.37 mi SE of Fairlawn
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.134, -80.585
A debris flow, caused by heavy rainfall, blocked the intersection of Falling Branch Road and Hazel Hollow Road. The debris flow was cleared within 3 hours of the occurrence, and the intersection reopened to traffic. No damage to the road was reported, and the property damage estimate was the cost of the debris removal.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, March 3, 20235 deaths · 4 injured · $790,000 · EF1 · 46 events
- Damaging Winds and High Wind in Tennessee, March 3, 20233 deaths · 5 injured · $74 million · 70 kt wind · 49 events
- Tornadoes and Flash Flooding in Kentucky, March 3 to 10, 20231 death · 1 injured · $2.8 million · EF2 · 54 events
- Flood and Damaging Winds in Indiana, March 3, 20232 deaths · 2 injured · $61,000 · 52 kt wind · 7 events
- Tornadoes and Flooding in Ohio, March 3, 20231 death · $1.7 million · EF1 · 22 events
- Damaging Winds and High Wind in Mississippi, March 3, 20231 death · 1 injured · $345,000 · 55 kt wind · 29 events
- Damaging Winds and High Wind in Alabama, March 3, 20231 death · $10,000 · 50 kt wind · 12 events
- Tornado and Damaging Winds in Mississippi, March 3, 20232 injured · $307,000 · EF1 · 23 events
- Damaging Winds and High Wind in Kentucky, March 3, 2023$393,000 · 61 kt wind · 34 events
- Tornadoes and Flash Flooding in Indiana, March 3, 2023$302,000 · EF1 · 15 events
- Flash Flood and High Wind in Tennessee, March 3, 2023$529,000 · 57 kt wind · 22 events
- Flash Flooding and Flooding in Illinois, March 3 to 5, 2023$259,000 · 61 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087934, 1087935, 1090662, 1087936, 1087937, 1087938, 1091591.